Alert archive / Ohio / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Wilmington, OH

April 28, 2002Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Apr 28, 2002, 5:07 AM EDT for Scioto County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 5:07 AM EDT (09:07 UTC)
Expired
Apr 28, 2002, 8:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 280907
FFWILN
OHC145-281200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCIOTO COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 800 AM EDT...

* AT 502 AM EDT...THUNDERSTORMS WITH HEAVY RAIN 5 MILES NORTHWEST    
  OF LUCASVILLE...OR ABOUT 11 MILES NORTH OF WEST PORTSMOUTH...      
  MOVING EAST AT 25 MPH.  TWO TO TWO AND A HALF INCHES OF RAINFALL   
  HAD ALREADY FALLEN ACROSS SOUTHERN SCIOTO COUNTY WITH 1 TO 2       
  INCHES ACROSS THE NORTHERN PART OF THE COUNTY.  AN ADDITIONAL ONE  
  TO TWO INCHES OF RAIN IS POSSIBLE AS SHOWERS AND THUNDERSTORMS     
  CONTINUE THROUGH 730 AM ACROSS SCIOTO COUNTY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  LUCASVILLE...
  ROSEMOUNT...
  WEST PORTSMOUTH...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS BEFORE SUNRISE WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING 
IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING.

$$
 TIPTON
1 follow-up statement
000 
WGUS71 KILN 281156
FFSILN
OHC145-281300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 AM EDT SUN APR 28 2002

...THE FLASH FLOOD WARNING FOR SCIOTO COUNTY IS BEING ALLOWED TO
EXPIRE...

AT 750 AM EDT...SCIOTO COUNTY EMA REPORTED 20 ROADS WERE CLOSED 
ACROSS THE COUNTY.  RADAR ESTIMATED ANYWHERE FROM 3 INCHES OF RAIN 
FELL ACROSS THE NORTHERN PART OF THE COUNTY TO NEARLY 5 INCHES 
ACROSS THE SOUTH.  THE RAIN HAS COME TO AN END.  HOWEVER...RUNOFF 
WILL CONTINUE INTO CREEKS AND LOW LYING AREAS KEEPING WATER LEVELS 
FROM FALLING THE NEXT HOUR.

AFTER 9 AM...THE WATER WILL BEGIN TO RECEDE.  RESIDENTS SHOULD BE 
PREPARED FOR POSSIBLY MORE RAIN THIS AFTERNOON AS ANOTHER ROUND OF 
THUNDERSTORMS IS EXPECTED THIS AFTERNOON.  THESE STORMS WILL BE MORE 
SCATTERED THAN THE ONES LAST NIGHT...HOWEVER THEY WILL STILL BE 
CAPABLE OF PRODUCING HEAVY DOWNPOURS.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

$$
 TIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:37 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 28, 3:37 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
337 AM EDT SUN APR 28 2002

SOMEWHAT ELEVATED NATURE OF CONVECTION MOVG INTO WESTERN OHIO
ATTM...AND EVEN WITH RADAR SHOWING 50-60 KTS ON THE BASE VEL SFC
REPORTS MAXING OUT ARND 35 KNTS(ALTHOUGH JUST WARNED FOR PREBLE WITH
STRONG REAR INFLOW SIGNATURE DVLPG).  BETTER POTNL FOR SFC BASED
CONVECTION OVER THE SW CWFA THIS MORNING...THEN AGAIN IN THE SOUTH
AND EASTERN CWFA THRU MIDDAY WITH FROPA.  WL MAINTAIN PREV SVR
MENTION ALL ZONES...AND USE MAINLY THIS MORNING WORDING OVER ALL BUT
THE SE.  A FEW MINOR FLOODING REPORTS ALREADY...AND WITH SVRL HOURS
OF DEEP CONVECTIVE POTNL WL MAINTAIN FFA IN THE SOUTH AS WELL.  NEXT
CONCERN IS WINDS.  TIMEHEIGHTS INDC THETA SFCS BECOME VERTICAL FROM
ARND 825 MB TO THE SFC ARND/AFTER 18Z...WITH WINDS OF 40-50 KTS IN
THIS LAYER.  THIS SUGGESTS A PRETTY GUD CHC FOR ADVSRY CRITERIA
WINDS...ESPLY ALONG AND IMMEDIATELY BEHIND THE COLD FRONT.  FROPA
TIMING IN THE LATE MORNING WEST TO MID AFTN SE WL SUPPORT SOME
WARMING TDY...AND HV GONE AOA THE FWC NUMBERS.

NOT ALOT OF CHGS TO THE REST OF THE FCST.  STRATO-CU WL LIKELY HANG
ARND IN THE CYCLONIC CAA TNGT...AND HV CHGD MOST OF THE AREA TO
MCLDY.  GUID TEMPS LK RSNBL.  NEXT CHC FOR PCPN LKS TO BE MON NGT.

.ILN...
IN...FLOOD WATCH FOR THIS MORNING FOR ZONES INZ050...INZ058>059...
INZ066...INZ073>075...INZ080.

WIND ADVISORY FOR SUNDAY FOR ZONES INZ050...INZ058>059...INZ066...
INZ073>075...INZ080.

KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ089>100.

WIND ADVISORY FOR SUNDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ060>062...
OHZ070>073...OHZ077>082...OHZ088.

WIND ADVISORY FOR SUNDAY FOR ZONES OHZ026...OHZ034>035...
OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>074...OHZ077>082...
OHZ088.

JOHNSTONE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:33 AM EDTSevere Thunderstorm WarningILNPreble42 min
Apr 28, 3:47 AM EDTSevere Thunderstorm WarningILNMontgomery28 min
Apr 28, 4:25 AM EDTSevere Thunderstorm WarningILNBrown35 min
Apr 28, 11:44 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery61 min
Apr 28, 12:10 PM EDTSevere Thunderstorm WarningILNFayette50 min
Apr 28, 12:26 PM EDTSevere Thunderstorm WarningILNMadison49 min
Apr 28, 12:42 PM EDTSevere Thunderstorm WarningILNPickaway63 min
Apr 28, 12:50 PM EDTSevere Thunderstorm WarningILNClinton40 min
Apr 28, 1:11 PM EDTSevere Thunderstorm WarningILNFairfield49 min
Apr 28, 1:20 PM EDTSevere Thunderstorm WarningILNHighland55 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningILNRoss39 min
Apr 28, 2:12 PM EDTSevere Thunderstorm WarningILNHocking48 min

Nearby

Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.